Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 20, NWS Tampa Bay, FL

August 4, 20244 counties in Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 4, 2024, 4:59 PM EDT for 4 counties in Florida. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2024, 4:59 PM EDT (20:59 UTC)
Expired
Aug 4, 2024, 5:19 PM EDT
In force
20 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Charlotte County, FL, DeSoto County, FL, Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 76 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:24 PM EDTFUNNEL CLOUD4 N Port Charlotte, FLSkywarn spotter reported a funnel cloud near Peachland Blvd and I-75 in Port Charlotte.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 10:57 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

453 
WFUS52 KTBW 042059
TORTBW
FLC015-027-081-115-042130-
/O.NEW.KTBW.TO.W.0020.240804T2059Z-240804T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
459 PM EDT Sun Aug 4 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Southeastern Manatee County in west central Florida...
  Northwestern Charlotte County in southwestern Florida...
  West central DeSoto County in south central Florida...
  Southeastern Sarasota County in west central Florida...

* Until 530 PM EDT.

* At 458 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Port Charlotte, moving north at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  North Port and Port Charlotte around 505 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Murdock and El Jobean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2692 8212 2695 8223 2728 8222 2725 8197
TIME...MOT...LOC 2058Z 191DEG 36KT 2697 8217 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
905 
WWUS52 KTBW 042119
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
519 PM EDT Sun Aug 4 2024

FLC015-027-081-115-042129-
/O.CAN.KTBW.TO.W.0020.000000T0000Z-240804T2130Z/
Manatee FL-Charlotte FL-DeSoto FL-Sarasota FL-
519 PM EDT Sun Aug 4 2024

...THE TORNADO WARNING FOR SOUTHEASTERN MANATEE...NORTHWESTERN
CHARLOTTE...WEST CENTRAL DESOTO AND SOUTHEASTERN SARASOTA COUNTIES IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM EDT for south central,
southwestern and west central Florida.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Ruskin.

&&

LAT...LON 2692 8212 2695 8223 2728 8222 2725 8197
TIME...MOT...LOC 2117Z 191DEG 36KT 2718 8213 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 4, 3:07 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 4, 3:07 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
307 PM EDT Sun Aug 4 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 301 PM EDT Sun Aug 4 2024

The days 1 and 2 forecast remains on track. Tropical Storm Debby
continues to parallel our coastline bringing heavy rain, high winds,
storm surge, and the threat of tornadoes to the forecast area. TS
Debby continues to strengthen as it moves northward. Landfall is
currently forecast by the NHC to be along the Big Bend of Florida as
a category 1 hurricane on Monday. Nearly everyone is already seeing
some form of impacts from TS Debby as the storm scrapes the western
Florida coast.

Heavy rain showers will be widespread with isolated thunderstorms
possible in the stronger rain bands. As the rain bands move onshore
and interact with moderate low-level SRH, embedded supercells will
pose an isolated tornado risk today. High winds and heavy rainfall
amounts will impact much of the Florida Peninsula, but the highest
winds and heaviest rainfall amounts will be focused closer to the
coast. A wide variety of impacts are expected with this system
throughout the next couple of days. Please see local tropical
products for specific regional impacts expected with TS Debby across
the forecast area and a list of active watches/warnings at the end
of this product. Also see related tropical products issued from this
office for additional information.

Tropical Storm Debby will begin to exit the area on Monday with the
majority of the impacts wrapping up on Tuesday. However, with weak
steering flow, Debby will meander slowly to the north of Florida
through at least mid week. Southwest flow into the storm will lead
to convergent rain bands trailing across the state. These rain bands
could lead to localized heavy rain and flooding concerns for several
days. Significant uncertainty remains for the end of the forecast
period due to the slow and wobbly nature of TS Debby's track.

&&

.AVIATION...
(18Z TAFS)
Issued at 301 PM EDT Sun Aug 4 2024

Widespread rain with embedded heavy showers and a few thunderstorms
will continue to move across the TAF sites into tonight causing
MVFR/occasional IFR conditions. The rainfall coverage will diminish
from south to north later this evening and overnight with scattered
to numerous showers and a few thunderstorms persisting through
Monday. Southeast winds at 15 to 25 knots with gusts to around 40
knots will continue into early tonight then shift south overnight
and then southwest Monday morning.

&&

.MARINE...
Issued at 301 PM EDT Sun Aug 4 2024

As Tropical Storm Debby approaches and tracks just west of the
waters today and tonight, conditions will continue to deteriorate
with increasing winds and significant building of seas. Hazardous
marine conditions are expected to develop which will persist into
Monday. Winds and seas will gradually subside Monday night and
Tuesday.

&&

.FIRE WEATHER...
Issued at 301 PM EDT Sun Aug 4 2024

No fire weather hazards are expected as sufficient moisture will
keep minimum afternoon relative humidity values above critical
levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  86  80  89 / 100  90  80  90
FMY  79  89  81  90 /  80  80  50  80
GIF  78  87  78  91 /  80  80  60  90
SRQ  78  89  80  90 / 100  90  80  90
BKV  76  86  78  89 / 100  90  80  90
SPG  81  89  83  90 / 100  90  80  90

&&

Sea Breeze Thunderstorm Regime For Monday: 5
Sea Breeze Thunderstorm Regime For Tuesday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

     Tropical Storm Warning for Coastal Charlotte-Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Lee-Coastal
     Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Sumter.

     Storm Surge Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Pinellas.

     Tropical Storm Watch for DeSoto-Hardee-Inland Charlotte-Inland
     Lee-Polk.

     Hurricane Watch for Coastal Levy-Inland Levy.

     Storm Surge Watch for Coastal Charlotte-Coastal Lee-Coastal
     Sarasota.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Coastal waters from Tarpon Springs to Suwannee
     River FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM.

     Hurricane Watch for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM.

     Hurricane Warning for Waters from Tarpon Springs to Suwannee
     River FL out 20 to 60 NM.

&&

DISCUSSION/MARINE/FIRE WEATHER...ADavis
DECISION SUPPORT/AVIATION...Close
DECISION SUPPORT/UPPER AIR...Carlisle/Wynn

In the hours before

Local storm report, Aug 4, 4:46 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
446 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Flood            1 NNE Manasota Key      26.93N 82.35W
08/04/2024                   Charlotte          FL   Amateur Radio

            Beach Rd to Manisota Key bridge closed due
            to flooding.

&&
Local storm report, Aug 4, 4:49 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
449 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Storm Surge      Punta Gorda             26.93N 82.05W
08/04/2024                   Charlotte          FL   Amateur Radio

            Extensive flooding in downtown Punta Gorda.
            US 41 and US 17 impassable and closed due to
            surge.

&&
Local storm report, Aug 4, 4:54 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
454 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tropical Cyclone 4 NNW Belleair          27.99N 82.83W
08/04/2024                   Pinellas           FL   Mesonet

            Mesonet station Clearwater Beach reported
            wind gust of 61 mph.

&&
Local storm report, Aug 4, 4:55 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
455 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tropical Cyclone 6 NNW Anna Maria Island 27.61N 82.76W
08/04/2024                   GMZ853             FL   Mesonet

            Mesonet station Egmont Channel reported 58
            mph wind gust.

&&
Local storm report, Aug 4, 4:56 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
456 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tropical Cyclone 7 NW Palmetto           27.60N 82.65W
08/04/2024                   GMZ830             FL   Mesonet

            Mesonet station Skyway Fishing Pier 52 mph
            wind gust.

&&
Local storm report, Aug 4, 4:57 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
457 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tropical Cyclone 2 ENE Saint Petersburg  27.77N 82.63W
08/04/2024                   Pinellas           FL   ASOS

            ASOS station KSPG St Petersburg - Albert
            Whitted reporte 51 mph wind gust.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:24 PM EDTSpecial Weather StatementTBWHighlands51 min
Aug 3, 11:19 PM EDTHurricane WarningTBWLevy36 hr
Aug 4, 8:42 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee33 min
Aug 4, 10:19 AM EDTTornado WarningTBWDeSoto, Hardee26 min
Aug 4, 10:45 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee30 min
Aug 4, 11:04 AM EDTTornado WarningTBWCharlotte, DeSoto26 min
Aug 4, 11:09 AM EDTRiver Flood WarningTBWPasco21 days
Aug 4, 11:09 AM EDTRiver Flood WarningTBWHillsborough8 days
Aug 4, 11:09 AM EDTRiver Flood WarningTBWHillsborough21 days
Aug 4, 11:15 AM EDTTornado WarningTBWHardee, Hillsborough, Manatee, Polk30 min
Aug 4, 11:30 AM EDTTornado WarningTBWDeSoto, Hardee30 min
Aug 4, 11:59 AM EDTTornado WarningTBWHardee, Polk31 min
Aug 4, 12:59 PM EDTTornado WarningTBWDeSoto, Hardee31 min
Aug 4, 1:36 PM EDTTornado WarningTBWHardee, Polk24 min
Aug 4, 4:49 PM EDTFlash Flood WarningTBWManatee, Sarasota5 hr
Aug 4, 5:00 PM EDTTornado WarningTBWCharlotte, DeSoto, Sarasota30 min
Aug 4, 5:46 PM EDTTornado WarningTBWPinellas29 min
Aug 4, 6:13 PM EDTFlash Flood WarningTBWHillsborough, Pasco, Pinellas3 hr
Aug 4, 7:33 PM EDTSpecial Marine WarningTBW27 min
Aug 4, 7:38 PM EDTTornado WarningTBWManatee, Sarasota37 min
Aug 4, 7:40 PM EDTSpecial Marine WarningTBW20 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.